Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Having delayed periods. Had less sleep and had alcohol. Related?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5460 Questions
I'm 42 years old and my period is 12 days late. My cycle is reasonably regular (27-29 days) with the occasional blip (1 week early or late once a year or so). I don't recall being this late before. The only factors I can think of are that it has been very hot for the last few weeks and therefore sleep has been harder to come by, and it was my birthday a couple of weeks ago and I've drunk more alcohol than usual. I haven't been sexually active so pregnancy is not an option.
Posted Mon, 26 Aug 2013 in Women's Health
Answered by Dr. Aarti Abraham 8 minutes later

Thanks for writing to us.

At 42, you just might be peri menopausal, and these changes could be part and parcel of that transitional period, which could extend to a couple of years, as you ease off into menopause gradually.
Other main causes are stress, anxiety, hectic travelling, unaccustomed exercise, lack of sleep, rapid and massive weight changes, ingestion of concurrent medications.

Thyroid hormone fluctuations and PCOS are two major causes of the occasional delay in your period.
Along with PCOS, frequently there is a condition called endometrial hyperplasia - thickening of the lining of the uterus, so that the lining builds up, and fails to get shed on time due to hormonal imbalance ( age could also be a reason, apart from PCOS ), leading to delayed period, which is then heavy.

If pregnancy is definitely ruled out, you can consult your gynecologist to rule out the other causes, and consider withdrawal treatment ( generally progesterone tablets are given to induce a withdrawal bleed ).

Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor